Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Effexor xr

Hi,  I have GAD and took lexapro and generic lexapro for almost 9 years before it stopped working for me.  My doc put me on effexor xr on May 5 and I feel as though my anxiety has gotten worse.  She has recommended we double the dose to 150 mgs .  I  am looking for advice as to whether I should continue on this path.  I want so much for this to work !  Any thoughts?  Thank you so much!  Anyone has this experience and then had improvement? Looking for any and all positive feedback!  
4 Responses
Avatar universal
Is anxiety your main problem, or anxiety?  Effexor is in a different class of medication that can be very stimulating, as it targets adrenaline as well as serotonin.  It isn't usually recommended when anxiety is the primary problem.  If you haven't been on it very long, I'd look into tapering off the effexor since you're having a predictable bad reaction to it.  It's a very difficult drug to stop taking once you've been on it for awhile.  How long have you been on it, and are you seeing a psychiatrist or a general doc?
Avatar universal
Hi thanks so much for responding! Yes anxiety is main problem, and I returned to dr yesterday and she switched me to zoloft 100 mgs (generic).  I hope this will do the trick.  She said I shouldn't have any trouble with withdrawal from effexor cause I am going to zoloft .  She said you have the trouble when you try to wean off everything.  I think I don't feel as anxious today although still have anxiety.   My heart does not seem to pounding as much .  Your thoughts?  I truly appreciate your input .
Avatar universal
I have been on effexor for 3 weeks and  trying to get into a counselor as well.
Avatar universal
I don't think you'll have a problem because 3 weeks, while enough time to get side effects, isn't enough time for the effects to set in.  But your doc is completely and horribly wrong that going on another drug has anything at all to do with withdrawal difficulties.  Zoloft and effexor are entirely different in how they operate; obviously all these drugs are different in the receptors they target and how they get there or they wouldn't be able to get a patent for a new drug.  So going on another drug doesn't necessarily have anything at all to do with withdrawal from the old drug, and the recommended protocols are to completely stop the old drug by slowly tapering before beginning a new drug so you can tell the difference between treating withdrawal symptoms and side effects of the new med.  This is why I asked if you were doing this with a primary doc or a psychiatrist, because primary docs don't understand much of anything very well since they treat so many different problems.  You just naturally get better at things when you do it over and over.  But even then, even psychiatrists mostly just know what they've learned from pharmaceutical company advertising, so it's always good to do some homework and quiz your psychiatrist about how they would handle stopping or switching medications to make sure they know how to do it safely.  I think again that because you were only on the effexor such a short time you probably won't have a problem, but I would try to find a different doctor to do this with you -- this one would frighten me.  Just my opinion, of course.  
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?